Thunderstorm Wind, Clay
- When
- July 19, 3:42 AM CST
- Where
- Clay County, 0.47 mi E of Moorhead Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.850, -96.670
The wind gust was measured by a MNDOT RWIS sensor near Dilworth.
Another night in the long duration heat wave brought another round of nocturnal convection. Early in the morning of the 19th, a weak surface boundary set up across northern South Dakota into west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Another night in the long duration heat wave brought another round of nocturnal convection. Early in the morning of the 19th, a weak surface boundary set up across northern South Dakota into west central Minnesota. As the low level jet and warm advection increased after midnight, thunderstorms began to fire. The air mass was extremely unstable with precipitable water values over two inches. The thunderstorms moved very slowly, and with the high amount of available moisture, heavy rain and flash flooding were also an issue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 12:56 AM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
156 AM CDT TUE JUL 19 2011
.SHORT TERM...MAIN CONCERN WILL BE NEAR TERM THUNDER/SEVERE
POTENTIAL. HEAT HEADLINES AND THUNDER POTENTIAL THROUGH WEDNESDAY
WILL BE THE OTHER CONCERNS. 00Z MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND.
THROUGH THE MORNING HOURS...HIGHER RESOLUTION SHORT TERM MODELS
INDICATING THAT CONVECTION WILL INITIATE ACROSS SOUTH CENTRAL
NORTH DAKOTA BY 09Z...AND THEN MOVE INTO THE SOUTHERN FA. THIS
MAKES THE MOST SENSE AS 850MB JET AND ASSOCIATED WARM AIR
ADVECTION ARE INCREASING INTO THIS REGION. SEVERE POTENTIAL EXISTS
CONSIDERING VERY UNSTABLE AIRMASS AND MODERATE DEEP LAYER
SHEAR. THINK MAIN THREAT WILL BE HEAVY RAINFALL CONSIDERING HIGH
FREEZING LEVELS...PWATS JUST OVER 2 INCHES...AND EXPECTED STORM
SPEED AROUND 10 KNOTS. WILL MENTION HEAVY RAIN IN THE GRIDS...BUT
LEAVE OUT T+ UNTIL/IF A WATCH IS ISSUED.
ONCE THIS COMPLEX EXITS THE REGION...THINK MUCH OF THE AFTERNOON
WILL BE DRY CONSIDERING 700MB TEMPS +14C TO +15C. MODELS DO SHOW A
LOW-LEVEL JET AGAIN STRENGTHENING INTO THE FA BY 00Z WED...AND ANY
IMPULSES IN FLOW ALOFT COULD SET OFF THUNDER LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MODELS DIFFER WITH DETAILS...BUT DID
EXPAND THE 20% POPS TO INCLUDE MOST OF THE FA TONIGHT. VERY WARM
MID-LEVEL TEMPS SHOULD LIMIT COVERAGE. SPC PLACES AREAS ALONG AND
EAST OF THE RED RIVER VALLEY IN A SEVERE SLIGHT RISK FOR
TODAY/TONIGHT.
COLD FRONT MOVES THROUGH THE REGION ON WED...AND CONVECTIVE
POTENTIAL UNCLEAR. VERY WARM 700MB TEMPS MAY LIMIT
POTENTIAL...ESPECIALLY SOUTH. VERY UNSTABLE AIRMASS WILL STILL BE
IN PLACE ALONG WITH INCREASING DEEP LAYER SHEAR. HIGHEST POPS
NEAR THE INTERNATIONAL BORDER WHERE CAPPING WILL BE WEAKEST. SPC
INDICATES A SLIGHT RISK FOR SEVERE STORMS NEAR THE INTERNATIONAL
BORDER.
HEAT HEADLINES STILL VALID AS HIGHER DEWPOINT VALUES RETURN TO THE
REGION TODAY AND INTO WEDNESDAY.
COOLER/DRIER AIRMASS BEHIND THE COLD FRONT FOR THURSDAY.
.LONG TERM...NO CHANGES AS INCOMING MODEL GUIDANCE GENERALLY
SUPPORTS ONGOING FORECAST.
&&
.AVIATION...TAF SITES SHOULD BE GENERALLY VFR THROUGH THE PERIOD.
THUNDER POTENTIAL EXISTS...ESPECIALLY FOR KFAR DURING THE MORNING
HOURS. WILL MONITOR POTENTIAL AND AMEND FORECAST AS NEEDED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CDT MON JUL 18 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 540 AM CDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE THROUGH THE REGION TONIGHT. THE MOST LIKELY AREA TO BE AFFECTED WILL BE SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXIST ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. THE MAIN THREATS WILL BE STRONG WIND...LARGE HAIL...AN ISOLATED TORNADO...AND HEAVY RAINFALL. THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 442 AM CDT TUE JUL 19 2011 MNZ003-NDZ039-191045- CASS ND-CLAY MN- 442 AM CDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 545 AM CDT... AT 440 AM CDT...THE RADAR DEPICTED A THUNDERSTORM NEAR MOORHEAD...MOVING TO THE EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... DILWORTH AROUND 500 AM CDT. RUSTAD AROUND 505 AM CDT. SABIN AROUND 525 AM CDT. GLYNDON AND AVERILL AROUND 535 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 350 AROUND 440 AM CDT...AND MILE MARKER 13 AROUND 545 AM CDT... THE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 09:40 UTC.
8 flash flood, 6 thunderstorm wind. Local standard time, as filed.
The wind gust was measured by a MNDOT RWIS sensor near Dilworth.
Two to three inches of rain in less than an hour caused extensive street flooding. Several roads were impassable.
Several large tree branches and limbs were broken down around Hawley.
The strong winds blew down several trees. One tree fell across highway 59.
Over 3 inches of rain fell in less than an hour, causing street flooding.
Many large trees were blown down in Perham.
A large apple tree was broken in two by the strong winds.
Two to three inches of rain fell in less than an hour, causing street flooding in Detroit Lakes. A few sections of rural road between Detroit Lakes and Frazee were closed due to water running across roadways.
Several sections of rural road in Dunn Township were flooded.
Water flowed over several sections of county and township roads in southern and central Harmony township. Numerous farm access roads and fields were flooded.
A building under construction at the fairgrounds was blown down.
Heavy rainfall of two to five inches on top of previously saturated soils produced extensive runoff into the Redeye River drainage. Localized flooding occurred near the river in eastern Evergreen and western Spruce Grove townships.
Heavy rainfall of two to five inches on top of previously saturated soils produced excessive runoff into the Redeye River drainage. Localized flooding occurred near the river through portions of Butler and Paddock townships.
Heavy rainfall of two to five inches on top of previously saturated soils produced excessive runoff into the Redeye River drainage. Localized flooding occurred near the river through portions of Redeye and Rockwood townships.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333732, 314142, 333740, 314143, 314144, 314146, 314147, 314145, 333745, 314148, 314180, 333749, 333750, 333752.